Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Honolulu, HI

September 12, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 12, 2016, 6:23 PM HST for Kalawao County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2016, 6:23 PM HST (04:23 UTC)
Expired
Sep 12, 2016, 11:46 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:30 PM HSTHEAVY RAIN 0Haiku, HIHAIKU SPOTTER 667 REPORTS HEAVY RAIN AND FLOODING. REPORTS A RAINFALL RATE OF 6 INCHES PER HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGHW50 PHFO 130423
FFWHFO
HIC009-130715-
/O.NEW.PHFO.FF.W.0016.160913T0423Z-160913T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
623 PM HST MON SEP 12 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 915 PM HST

* AT 621 PM HST...RADAR INDICATED HEAVY RAIN BETWEEN KAHULUI AND
  HANA. RAIN WAS FALLING AT A RATE OF 2 INCHES PER HOUR. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  KAHULUI...KIHEI...LAHAINA...WAIKAPU...MAALAEA...HONOKOHAU...
  PAUWELA...HUELO...PAIA...MAKAWAO...HANA AND PUUNENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2065 15606 2076 15647 2080 15648 2078 15654
      2089 15669 2093 15670 2103 15663 2104 15660
      2102 15656 2090 15648 2095 15634 2094 15625
      2082 15611 2080 15601 2073 15599

$$

LAU
2 follow-up statements
359 
WGHW50 PHFO 130651
FFWHFO
HIC009-131015-
/O.EXT.PHFO.FF.W.0016.000000T0000Z-160913T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
851 PM HST MON SEP 12 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1215 AM HST

* AT 844 PM HST...RADAR INDICATED HEAVY RAIN CONTINUES TO FALL OVER
  THE WEST MAUI MOUNTAINS, WHILE ANOTHER AREA OF HEAVY RAINS IS
  MOVING INTO THE WINDWARD AREAS BETWEEN SPRECKLESVILLE AND HAMOA.
  RAIN WAS FALLING AT A RATE UP TO 2 INCHES AN HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  KAHULUI...LAHAINA...WAIKAPU...NAHIKU...MAALAEA...PAUWELA...HUELO...
  PAIA...MAKAWAO AND PUUNENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2065 15606 2076 15647 2080 15648 2078 15654
      2089 15669 2093 15670 2103 15663 2104 15660
      2102 15656 2090 15648 2095 15634 2094 15625
      2082 15611 2080 15601 2073 15599

$$

LAU
401 
WGHW70 PHFO 130946
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1146 PM HST MON SEP 12 2016

HIC009-130954-
/O.CAN.PHFO.FF.W.0016.000000T0000Z-160913T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1146 PM HST MON SEP 12 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

THE HEAVY RAINS HAVE ENDED AND THE FLOOD WATERS HAVE RECEDED.
THUS...THE THREAT TO LIFE OR PROPERTY HAS ENDED.

LAT...LON 2065 15606 2076 15647 2080 15648 2078 15654
      2089 15669 2093 15670 2103 15663 2104 15660
      2102 15656 2090 15648 2095 15634 2094 15625
      2082 15611 2080 15601 2073 15599

$$

LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:38 PM HST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 12, 3:38 PM HST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
338 PM HST MON SEP 12 2016

.SYNOPSIS...
Deep tropical moisture over the region this week will bring wetter
than normal conditions to the islands. A weak surface trough near
Maui will continue to move over the smaller islands overnight,
while an upper level trough will move down the island through
Tuesday night. By Wednesday night, an upper level low within the
trough will add additional instability, leading to the possibility
of locally heavy rainfall. High pressure far northeast of the
islands could bring increase trade winds across the area late in
the week.

&&

.DISCUSSION...
A surface trough near Maui this afternoon continues to move to the
west across the islands. Meanwhile, a surface high remains nearly
stationary far northeast of the islands. The high is maintaining a
trade wind flow over and to the northeast of the islands, while
the trough is helping to introduce an unstable airmass and
increased low level moisture. The trade wind flow is helping to
usher that moisture over the islands. There have been showers
across the islands today, particularly focused over Maui, Molokai,
and Oahu. Most of the showers have been over the windward areas,
but with no discernible inversion, the showers have been deeper
than typical trade wind showers and have been carried over to
leeward areas.

The afternoon soundings from Lihue and Hilo had precipitable
water (PW) values around 1.63 inches. This is very little change
from the overnight sounding, and remains on the high end of normal
for September. Satellite based total PW continues to show values
at or above what the sounding shows to the northeast of the
islands.

A northeast to southwest oriented upper level trough is found
near Kauai this afternoon and is forecast to move further down the
island chain through Tuesday night. Tuesday night, the ECMWF and
GFS develop an upper level low within the trough, northeast of the
islands. Wednesday through Thursday, that low drops to the
southwest and moves over the islands. This will further
destabilize the atmosphere over the islands. In addition, at the
surface, the high pressure system to the far northeast will move
to the east, and the winds could become a bit more east
southeasterly. Combined with the abundant low level moisture,
showers will be plentiful, and some could be heavy. Have locally
heavy rainfall possible in the forecast across the island chain
Wednesday through Thursday.

The main question that remains during this time is whether or not
the atmosphere will hold the potential for thunderstorms. Have
continued to hold off on the mention of thunder in the forecast
quite yet, preferring to monitor the next couple runs of the
models to see what pans out.

Beyond Thursday, a new high builds behind the current one,
allowing trades to fill back in for the weekend. Low level
moisture though remains high, so anticipate at least wet trades to
persist into the weekend.

&&

.AVIATION...
A weak surface trough over the state will bring clouds and
showers across the area, particularly for the smaller islands.
Gentle east to northeast winds will focus most of the showers over
windward areas, however many of the showers will make it over to
the leeward areas too.

AIRMET SIERRA is in effect for tempo mountain obscurations across
Oahu, Molokai and Maui due to the extensive clouds and showers
this afternoon. These showers will continue into tonight and
likely Tuesday. It is possible the AIRMET may need to be expanded
to other portions of the state tonight depending upon the movement
of the showers. No other AIRMETs are in effect.

&&

.MARINE...
A northwest swell building tonight is expected to peak tomorrow
below advisory levels, before gradually tapering. Another
northwest swell is expect to build late Friday, and peak Friday
night through Saturday below advisory levels before subsiding. A
series of small south to southwest swells will persist through
Monday.

Winds and seas are both expected to remain below small craft advisory
conditions through Thursday. As the high pressure system begins to
build north of the islands toward the end of the week, winds may
increase to bring small craft advisory conditions to the typically
windier locations near Maui and the Big Island.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 13, 3:22 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao4 days
Sep 13, 8:53 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Sep 13, 12:44 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 13, 1:14 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.